Is constipation a side effect of chemotherapy?
Yes! It can be caused by drugs used for chemotherapy as well as those given for as support medicine during chemotherapy.
Is it true that medicine used to prevent nausea and vomiting can cause constipation?
Yes! However, it is a temporary side effect that can be controlled.
Can the medicine used in pain management cause constipation?
Some can! When you use these drugs it is the doctor’s duty to provide advice in regards to diet and lifestyle in order to prevent this problem.
What should you eat if you are constipated?
Foods rich in fibre (wholegrain bread and pasta, fresh fruit and vegetables), prunes or prune juice once a day, preferably in the evening.
Should you drink more or less?
It is helpful to drink more especially between meals.
Is it better to eat more in the morning or the evening?
A big breakfast that is rich in fibre and accompanied by hot drinks can be very helpful.
Does your lifestyle influence this problem?
It certainly does! It is important to: eat at regular intervals, get adequate rest, do regular physical activity.
What should you avoid?
Using laxatives without medical supervision, caffeinated beverages (tea, coffee etc.), chocolate, cheese, and eggs.
Should you use laxatives?
Laxatives should only be taken under medical supervision, never on your own initiative.